Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 82, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 2012, 5:12 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2012, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 17, 2012, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 24 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:29 PM CDT | HAIL 1 | Richmond Lake Rec Area, SD | |
| Jun 17, 5:35 PM CDT | HAIL 1 | 10 E Richmond Lake Rec, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 545 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS53 KABR 172212 SVRABR SDC013-045-089-172315- /O.NEW.KABR.SV.W.0082.120617T2212Z-120617T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 512 PM CDT SUN JUN 17 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 615 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINA...OR 12 MILES EAST OF IPSWICH...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LONG LAKE COLONY AROUND 520 PM CDT... WETONKA AROUND 525 PM CDT... RICHMOND LAKE REC AREA AROUND 535 PM CDT... WESTPORT AROUND 555 PM CDT... BARNARD AROUND 600 PM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 196 AND 216. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 270 AND 284. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4579 9856 4557 9830 4537 9876 4550 9899 TIME...MOT...LOC 2213Z 236DEG 22KT 4548 9876 WIND...HAIL 60MPH 1.00IN $$ FOWLE
1 follow-up statement
421 WWUS53 KABR 172230 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT SUN JUN 17 2012 SDC013-045-089-172315- /O.CON.KABR.SV.W.0082.000000T0000Z-120617T2315Z/ MCPHERSON SD-EDMUNDS SD-BROWN SD- 530 PM CDT SUN JUN 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL BROWN...NORTHEASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 615 PM CDT... AT 527 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RICHMOND LAKE REC AREA...OR 7 MILES NORTHWEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WESTPORT AROUND 550 PM CDT... BARNARD AROUND 555 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4554 9889 4579 9856 4557 9830 4540 9868 TIME...MOT...LOC 2230Z 236DEG 22KT 4554 9858 WIND...HAIL <50MPH 1.00IN $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:41 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 17, 3:41 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN JUN 17 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT STORMS ARE THE MAIN ISSUE IN THE SHORT RANGE. FOR TNT VERY STRONG SHEAR VALUES WILL COMBINE WITH WEAK ENERGY ALOFT...AND HIGH CAPES TO PRODUCE AT LEAST SCT SEVERE STORMS ACROSS THE NORTHEAST PART OF THE STATE. MOST HIGH AND LOW RES MODELS DO INDICATE CONVECTION INITIATING BETWEEN 21-00Z AROUND THE JAMES VALLEY WITH THE STORMS THEN SHIFTING OFF INTO WESTERN MINNESOTA IN THE EARLY AND MID EVENING HOURS. SCT SINGLE CELLS SHOULD BECOME A FORWARD PROPAGATING MCS DURING THE EVENING. LARGE HAIL...HIGH WINDS AND EVEN A COUPLE TORNADOES WILL BE POSSIBLE. POST FRONTAL CONDITIONS THEN MOVE IN FOR LATE TNT AND MONDAY WITH ONLY SOME LINGERING SHOWERS. FOR MONDAY NIGHT ANOTHER WAVE LIFTS ACROSS THE REGION WITH A PRETTY DECENT CHANCE OF SHOWERS AND STORMS. THE EURO MODELS ARE DISPLACED A BIT FURTHER NORTH WITH THE LOW LEVEL BOUNDARY AND THUS HAVE MOST OF THEIR PCPN OVER THE NORTHERN CWA. FOR NOW WILL STICK WITH SUITE OF NCEP MODELS THAT ARE A BIT FURTHER SOUTH. THUS HAVE PRETTY HIGH POPS FOR MONDAY NIGHT INTO TUESDAY MORNING. MORE ENERGY IS EXPECTED TO LIFT ACROSS THE REGION ON TUESDAY NIGHT WITH THE HIGHEST POPS SITUATED OVER THE EASTERN AND SOUTHERN CWA. TEMPERATURES SHOULD AVERAGE OUT NEAR TO SLIGHTLY BELOW NORMAL FOR THE TIME PERIOD. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE MODELS SHOW UPPER LEVEL TROUGHING OUT WEST MOVING ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY. WEDNESDAY WILL ALSO BE THE COOLEST DAY IN THE LONG TERM WITH HIGHS IN THE 70S. OTHERWISE...ALL OF THE MODELS SHOW A SLOW WARM UP INTO THE WEEKEND AS UPPER RIDGING OUT WEST PUSHES/BUILDS INTO THE CENTRAL US THROUGH SUNDAY. THE NEXT FEATURE TO BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS IS FOR FRIDAY NIGHT AND SATURDAY MORNING. THE MODELS SHOW A SURFACE LOW PRESSURE AREA SLIDING ACROSS THE REGION WITH A WARM FRONT LIFTING NORTHWARD ALONG WITH AN INCREASING LLJ MAINLY FRIDAY NIGHT AND SATURDAY MORNING. ALREADY HAVE IN CHANCES FOR THIS TIME PERIOD. TEMPERATURES SHOULD BE MOSTLY IN THE 80S ON FRIDAY. SATURDAY AND SUNDAY WILL ALSO BE INTERESTING AS THE UPPER LEVEL HEIGHTS BUILD OVER THE REGION TO 588 OR SO BY SUNDAY EVENING. ALTHOUGH...AT THE SURFACE CANADIAN HIGH PRESSURE WILL BE NOSING IN FOR SATURDAY NIGHT AND MOVING SLOWLY EAST THROUGH SUNDAY. THIS WILL AFFECT TEMPERATURES SOME MAINLY NORTH AND EAST IN THE CWA. THERE SHOULD BE SOME 90S IN THE SOUTHERN CWA. WILL HAVE TO WAIT AND SEE BUT WE COULD SEE A LOT MORE 90S IF THE WARMER AIR PUSHES FARTHER NORTHWARD SUNDAY. OTHERWISE...IT LOOKS TO BE DRY FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY... TONIGHT...AND MONDAY MORNING. A SHORT WAVE TROUGH ALONG WITH A WEAK FRONTAL BOUNDARY WILL BE MOVING ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. WITH INSTABILITY BUILDING UP TODAY...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS SURFACE BOUNDARY. SOME OF THESE COULD BECOME SEVERE. ABR AND ATY LOOK TO BE THE ONLY LOCATIONS THAT WILL BE AFFECTED. INSERTED SOME VCTS AT BOTH OF THESE LOCATIONS. OTHERWISE...SKIES WILL CLEAR IN BEHIND THE FRONT ALONG WITH WINDS BECOMING NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 4:36 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CDT SUN JUN 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 436 AM CDT SUN JUN 17 2012 /336 AM MDT SUN JUN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...MAINLY FOR LOCATIONS EAST OF THE MISSOURI RIVER. THE MAIN TREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. TORNADIC THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OFF AND ON CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 39 min |
| Jun 17, 5:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 58 min |
| Jun 17, 5:34 PM CDT | Tornado Warning | ABR | Marshall | 26 min |
| Jun 17, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 45 min |
| Jun 17, 5:50 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jun 17, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 47 min |
| Jun 17, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 52 min |
| Jun 17, 5:59 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 31 min |
| Jun 17, 6:05 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jun 17, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 23 min |
| Jun 17, 6:40 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 65 min |
| Jun 17, 6:46 PM CDT | Tornado Warning | ABR | Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.